Missouri, 2002

Hail in Missouri, August 19, 2002

August 19, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 19, 1:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 19, 1:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT MON AUG 19 2002

WERE GETTING QUITE UNSTABLE THIS AFTERNOON WITH CU DEVELOPING IN
AREA OF SURFACE BASED CAPES AROUND 3500 J/KG AND LIS AT -6.
HOWEVER...CAP IS STILL HOLDING TOUGH. EXPECT FIRST STORMS TO BREAK
THE CAP NEAR OUTFLOW BOUNDARY FROM NEVADA TO SOUTH OF OSAGE BEACH.
BASED ON DEWPOINT OBS...FRONT STILL LIES WELL NORTH OF THE OZARKS.

STALLED OUTFLOW BOUNDARY NORTH OF SPRINGFIELD WILL DICTATE
DISTRIBUTION OF POPS FOR TONIGHT. HAVE SOME CONCERNS ABOUT POSSIBLE
MCS TRACKING NEAR THE FRONT OVER CENTRAL MO OVERNIGHT. LATEST ETA
OUTPUT SHOWS MOST LIKELY AREA FOR MCS DEVELOPMENT OVER WESTERN
KANSAS AND SOUTHWEST NEBRASKA IN VICINITY OF DEVELOPING LOW LEVEL
JET AND STRONG 850 MB WARM AIR ADVECTION. HOWEVER LATEST MESOETA
SHOWS ANOTHER SHORTWAVE MOVING INTO THE REGION OVERNIGHT. FOR NOW
WILL HANG ON TO CHANCE POPS ALL NIGHT FOR THE NORTHERN ZONES...BUT
WILL TAPER OFF THIS EVENING FOR THE SOUTH.

MAY ALSO HAVE SOME LINGERING CONVECTION TUESDAY MORNING.
THEREAFTER...STALLED FRONT RETURNS NORTH AS A WARM FRONT AND WASHES
OUT AS 70+ DEWPOINTS ADVECT RAPIDLY NORTH TOMORROW MORNING/AFTERNOON
IN RESPONSE TO DEEPENING LEE TROUGH OVER EASTERN CO. WITH RELATIVELY
WEAK CAP AND POSSIBLE MESOSCALE BOUNDARIES AROUND...WILL HANG ON TO
A 30 POP FOR THE CENTRAL AND EASTERN ZONES FOR THE AFTERNOON.
THEREAFTER...SHOULD SEE SOME CAP STRENGTH INCREASE AS UPPER HIGH
BUILDS INTO THE AREA.

WILL CONTINUE WITH DRY FORECAST FOR THE REST OF THE WORK WEEK AND
BRING POPS BACK IN ON SATURDAY...AS AVN SHOWS DECENT CONSISTENCY
WITH FROPA AS RIDGE BUILDS TO THE WEST AND NORTHWEST FLOW EDGES INTO
THE REGION.

NO DRASTIC CHANCES TO TEMPERATURES THIS WEEK...JUST PLAN ON GOING A
FEW DEGREES COOLER OVER THE EAST ON TUESDAY AND OVER THE ENTIRE AREA
SATURDAY AND SUNDAY.

INITIAL ISC GRIDS ARE OUT. WILL LIKELY TWEEK POPS/WEATHER GRIDS FOR
TUESDAY TO PROLONG PRECIP IN THE EAST.

.SGF...
MO...NONE.
KS...NONE.

In the hours before

Special weather statement, Aug 19, 12:00 PM CST, 6 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON AUG 19 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

 ISOLATED SEVERE THUNDERSTORMS WITH WIND GUSTS OVER 60 MPH AND HAIL
 TO THE SIZE OF NICKELS.

* AREAS AFFECTED AND TIMING...

 NORTH OF A LINE FROM JOPLIN TO AVA FROM 3 PM TO 8 PM.

* SPOTTER ACTIVATION OUTLOOK...

 POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

* DISCUSSION...

A COLD FRONT OVER CENTRAL MISSOURI WILL INTERACT WITH A VERY
UNSTABLE AIRMASS TO PRODUCE STRONG TO SEVERE THUNDERSTORMS OVER THE
AREA. ISOLATED WIND GUSTS GREATER THAN 60 MPH...HAIL UP TO THE SIZE
OF NICKELS AND VERY HEAVY RAIN WITH LOCALIZED FLOODING WILL BE
POSSIBLE.

* EXTENDED OUTLOOK THROUGH SUNDAY...

ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION ON SATURDAY.

TERRY

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laclede

When
August 19, 6:00 PM CST to 7:00 PM CST
Where
Laclede County, Eldridge
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -92.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313285.